Cerebellar Degeneration caused by Dilantin / Phenytoin

Cerebellar Degeneration caused by Dilantin / Phenytoin


Cerebral degeneration affects the Cerebullam after long periods of Dilantin therapy.


Dilantin lawsuit allege that Dilantin patients were not warned by Cerebral Degeneration.


Neurology. 1976 Sep;26(9):818-20. Cerebellar degeneration following long-term phenytoin therapy. Ghatak NR, Santoso RA, McKinney WM. 


Abstract Diffuse loss of cerebellar Purkinje cells and to some extent, of granule cells occurred in a 78-year-old woman who had been continually treated with phenytoin for more than 20 years and in whom progressive cerebellar deficits developed in the later years of life. 


In the absence of other demonstrable cause, the selective morphologic changes in the cerebellum are attributed to long-term administration of phenytoin. 


Cerebellar degeneration due to chronic phenytoin therapy


Abstract


Five patients developed cerebellar degeneration while being treated with phenytoin. All had high plasma levels of the drug, and none was having seizures of a type that could have caused systemic hypoxia at the time the cerebellar syndrome appeared. Cerebellar degeneration was confirmed by the finding of atrophy on CT scan and by persistence of cerebellar signs when plasma phenytoin levels were decreased. We suggest that chronic phenytoin therapy can cause cerebellar degeneration.


The question of whether phenytoin or the cumulative effect of hypoxia from repeated convulsions causes cerebellar degeneration should not be posed as one of exclusive alternatives, since hypoxia is a well-known cause of cerebellar atrophy. Instead, the question should be whether or not phenytoin can also be responsible. The cases reported here suggest that it can. [Source: Department of Neurology, University of Minnesota, Box 295 Mayo, 420 Delaware St SE, Minneapolis, MN 55455]